April  2022, 9(2): 123-131. doi: 10.3934/jcd.2021023

Numerical preservation issues in stochastic dynamical systems by $ \vartheta $-methods

Department of Information Engineering and Computer Science and Mathematics, University of L'Aquila, Via Vetoio, Loc. Coppito - 67100 L'Aquila, Italy

* Corresponding author: Raffaele D'Ambrosio

Received  February 2021 Revised  August 2021 Published  April 2022 Early access  December 2021

Fund Project: This work is supported by GNCS-INDAM project and by PRIN2017-MIUR project 2017JYCLSF entitled "Structure preserving approximation of evolutionary problems". The authors are member of the INDAM Research group GNCS

This paper analyzes conservation issues in the discretization of certain stochastic dynamical systems by means of stochastic $ \vartheta $-mehods. The analysis also takes into account the effects of the estimation of the expected values by means of Monte Carlo simulations. The theoretical analysis is supported by a numerical evidence on a given stochastic oscillator, inspired by the Duffing oscillator.

Citation: Raffaele D'Ambrosio, Stefano Di Giovacchino. Numerical preservation issues in stochastic dynamical systems by $ \vartheta $-methods. Journal of Computational Dynamics, 2022, 9 (2) : 123-131. doi: 10.3934/jcd.2021023
References:
[1]

G. BerkolaikoE. BuckwarC. Kelly and A. Rodkina, Almost sure asymptotic stability analysis of the $\theta$-Maruyama method applied to a test system with stabilising and destabilising stochastic perturbations, LMS J. Comp. Math., 15 (2012), 71-83.  doi: 10.1112/S1461157012000010.

[2]

E. Buckwar and T. Sickenberger, A comparative linear mean-square stability analysis of Maruyama- and Milstein-type methods, Math. Comput. Simul., 81 (2011), 1110-1127.  doi: 10.1016/j.matcom.2010.09.015.

[3]

E. Buckwar and T. Sickenberger, A structural analysis of asymptotic mean-square stability for multi-dimensional linear stochastic differential systems, Appl. Numer. Math., 62 (2012), 842-859.  doi: 10.1016/j.apnum.2012.03.002.

[4]

K. BurrageI. Lenane and G. Lythe, Numerical methods for second-order stochastic differential equations, SIAM J. Sci. Comput., 29 (2007), 245-264.  doi: 10.1137/050646032.

[5]

P. M. Burrage and K. Burrage, Structure-preserving Runge-Kutta methods for stochastic Hamiltonian equations with additive noise, Numer. Algorithms, 65 (2014), 519-532.  doi: 10.1007/s11075-013-9796-6.

[6]

C. Chen, D. Cohen, R. D'Ambrosio and A. Lang, Drift-preserving numerical integrators for stochastic Hamiltonian systems, Adv. Comput. Math., 46 (2020), art. no. 27. doi: 10.1007/s10444-020-09771-5.

[7]

V. Citro and R. D'Ambrosio, Long-term analysis of stochastic $\theta$-methods for damped stochastic oscillators, Appl. Numer. Math., 150 (2020), 18-26.  doi: 10.1016/j.apnum.2019.08.011.

[8]

D. ConteR. D'Ambrosio and B. Paternoster, On the stability of $\vartheta$-methods for stochastic Volterra integral equations, Disc. Cont. Dyn. Sys. - Series B, 23 (2018), 2695-2708.  doi: 10.3934/dcdsb.2018087.

[9]

R. D'Ambrosio, G. Giordano, B. Paternoster and A. Ventola, Perturbative analysis of stochastic Hamiltonian problems under time discretizations, Appl. Math. Lett., 120 (2021), article number 107223. doi: 10.1016/j.aml.2021.107223.

[10]

R. D'Ambrosio and S. D. Giovacchino, Mean-square contractivivity of stochastic $\theta$-methods, Commun. Nonlinear Sci. Numer. Simul, 96 (2021), 105671.  doi: 10.1016/j.cnsns.2020.105671.

[11]

R. D'AmbrosioM. Moccaldi and B. Paternoster, Numerical preservation of long-term dynamics by stochastic two-step methods, Discr. Cont. Dyn. Sys. B, 23 (2018), 2763-2773.  doi: 10.3934/dcdsb.2018105.

[12]

R. D'Ambrosio and C. Scalone, On the numerical structure preservation of nonlinear damped stochastic oscillators, Numer. Algorithm, 86 (2021), 933-952.  doi: 10.1007/s11075-020-00918-5.

[13]

H. de la CruzJ. C. Jimenez and J. P. Zubelli, Locally linearized methods for the sim- ulation of stochastic oscillators driven by random forces, BIT, 57 (2017), 123-151.  doi: 10.1007/s10543-016-0620-2.

[14]

G. Failla and A. Pirrotta, On the stochastic response of a fractionally-damped Duffing oscillator, Commun. Nonlinear Sci. Numer. Simul., 17 (2012), 5131-5142.  doi: 10.1016/j.cnsns.2012.03.033.

[15]

C. W. Gardiner, Handbook of Stochastic Methods, for Physics, 3$^{rd}$ edition, Chemistry and the Natural Sciences, 13, Springer-Verlag, 2004.

[16]

M. B. Giles, Multi-level Monte Carlo path simulation, Oper. Res., 56 (2008), 607-617.  doi: 10.1287/opre.1070.0496.

[17]

D. J. Higham, Mean-square and asymptotic stability of the stochastic theta mehods, SIAM J. Numer. Anal., 38 (2000), 753-769.  doi: 10.1137/S003614299834736X.

[18]

D. J. Higham and P. Kloeden, An Introduction to the Numerical Simulation of Stochastic Differential Equations, SIAM, 2021.

[19]

P. E. Kloeden and E. Platen, Numerical Solution of Stochastic Differential Equations, Springer-Verlag, Berlin, 1992. doi: 10.1007/978-3-662-12616-5.

[20]

K. NouriH. Ranjbar and J. C. Cortés López, Modifying the split-step $\theta$-method with harmonic-mean term for stochastic differential equations, Int. J. Numer. Anal. Model., 17 (2020), 662-678. 

[21]

D. Roy, A new numeric-analytical principle for nonlinear deterministic and stochastic dynamical systems, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci., 457 (2001), 539-566.  doi: 10.1098/rspa.2000.0681.

[22]

Y. Saito and T. Mitsui, Stability analysis of numerical schemes for stochastic differential equations, SIAM J. Numer. Anal., 33 (1996), 2254-2267.  doi: 10.1137/S0036142992228409.

[23]

J. YalimB. D. Welfert and J. M. Lopez, Evaluation of closure strategies for a periodically-forced Duffing oscillator with slowly modulated frequency subject to Gaussian white noise, Commun. Nonlinear Sci. Numer. Simul., 44 (2017), 144-158.  doi: 10.1016/j.cnsns.2016.08.003.

[24]

J. Zhang and L. Wang, A new symplectic method for a linear stochastic oscillator via stochastic variational integrators, AIP Conference Proceedings, 1479 (2012), 1772-1775.  doi: 10.1063/1.4756519.

show all references

References:
[1]

G. BerkolaikoE. BuckwarC. Kelly and A. Rodkina, Almost sure asymptotic stability analysis of the $\theta$-Maruyama method applied to a test system with stabilising and destabilising stochastic perturbations, LMS J. Comp. Math., 15 (2012), 71-83.  doi: 10.1112/S1461157012000010.

[2]

E. Buckwar and T. Sickenberger, A comparative linear mean-square stability analysis of Maruyama- and Milstein-type methods, Math. Comput. Simul., 81 (2011), 1110-1127.  doi: 10.1016/j.matcom.2010.09.015.

[3]

E. Buckwar and T. Sickenberger, A structural analysis of asymptotic mean-square stability for multi-dimensional linear stochastic differential systems, Appl. Numer. Math., 62 (2012), 842-859.  doi: 10.1016/j.apnum.2012.03.002.

[4]

K. BurrageI. Lenane and G. Lythe, Numerical methods for second-order stochastic differential equations, SIAM J. Sci. Comput., 29 (2007), 245-264.  doi: 10.1137/050646032.

[5]

P. M. Burrage and K. Burrage, Structure-preserving Runge-Kutta methods for stochastic Hamiltonian equations with additive noise, Numer. Algorithms, 65 (2014), 519-532.  doi: 10.1007/s11075-013-9796-6.

[6]

C. Chen, D. Cohen, R. D'Ambrosio and A. Lang, Drift-preserving numerical integrators for stochastic Hamiltonian systems, Adv. Comput. Math., 46 (2020), art. no. 27. doi: 10.1007/s10444-020-09771-5.

[7]

V. Citro and R. D'Ambrosio, Long-term analysis of stochastic $\theta$-methods for damped stochastic oscillators, Appl. Numer. Math., 150 (2020), 18-26.  doi: 10.1016/j.apnum.2019.08.011.

[8]

D. ConteR. D'Ambrosio and B. Paternoster, On the stability of $\vartheta$-methods for stochastic Volterra integral equations, Disc. Cont. Dyn. Sys. - Series B, 23 (2018), 2695-2708.  doi: 10.3934/dcdsb.2018087.

[9]

R. D'Ambrosio, G. Giordano, B. Paternoster and A. Ventola, Perturbative analysis of stochastic Hamiltonian problems under time discretizations, Appl. Math. Lett., 120 (2021), article number 107223. doi: 10.1016/j.aml.2021.107223.

[10]

R. D'Ambrosio and S. D. Giovacchino, Mean-square contractivivity of stochastic $\theta$-methods, Commun. Nonlinear Sci. Numer. Simul, 96 (2021), 105671.  doi: 10.1016/j.cnsns.2020.105671.

[11]

R. D'AmbrosioM. Moccaldi and B. Paternoster, Numerical preservation of long-term dynamics by stochastic two-step methods, Discr. Cont. Dyn. Sys. B, 23 (2018), 2763-2773.  doi: 10.3934/dcdsb.2018105.

[12]

R. D'Ambrosio and C. Scalone, On the numerical structure preservation of nonlinear damped stochastic oscillators, Numer. Algorithm, 86 (2021), 933-952.  doi: 10.1007/s11075-020-00918-5.

[13]

H. de la CruzJ. C. Jimenez and J. P. Zubelli, Locally linearized methods for the sim- ulation of stochastic oscillators driven by random forces, BIT, 57 (2017), 123-151.  doi: 10.1007/s10543-016-0620-2.

[14]

G. Failla and A. Pirrotta, On the stochastic response of a fractionally-damped Duffing oscillator, Commun. Nonlinear Sci. Numer. Simul., 17 (2012), 5131-5142.  doi: 10.1016/j.cnsns.2012.03.033.

[15]

C. W. Gardiner, Handbook of Stochastic Methods, for Physics, 3$^{rd}$ edition, Chemistry and the Natural Sciences, 13, Springer-Verlag, 2004.

[16]

M. B. Giles, Multi-level Monte Carlo path simulation, Oper. Res., 56 (2008), 607-617.  doi: 10.1287/opre.1070.0496.

[17]

D. J. Higham, Mean-square and asymptotic stability of the stochastic theta mehods, SIAM J. Numer. Anal., 38 (2000), 753-769.  doi: 10.1137/S003614299834736X.

[18]

D. J. Higham and P. Kloeden, An Introduction to the Numerical Simulation of Stochastic Differential Equations, SIAM, 2021.

[19]

P. E. Kloeden and E. Platen, Numerical Solution of Stochastic Differential Equations, Springer-Verlag, Berlin, 1992. doi: 10.1007/978-3-662-12616-5.

[20]

K. NouriH. Ranjbar and J. C. Cortés López, Modifying the split-step $\theta$-method with harmonic-mean term for stochastic differential equations, Int. J. Numer. Anal. Model., 17 (2020), 662-678. 

[21]

D. Roy, A new numeric-analytical principle for nonlinear deterministic and stochastic dynamical systems, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci., 457 (2001), 539-566.  doi: 10.1098/rspa.2000.0681.

[22]

Y. Saito and T. Mitsui, Stability analysis of numerical schemes for stochastic differential equations, SIAM J. Numer. Anal., 33 (1996), 2254-2267.  doi: 10.1137/S0036142992228409.

[23]

J. YalimB. D. Welfert and J. M. Lopez, Evaluation of closure strategies for a periodically-forced Duffing oscillator with slowly modulated frequency subject to Gaussian white noise, Commun. Nonlinear Sci. Numer. Simul., 44 (2017), 144-158.  doi: 10.1016/j.cnsns.2016.08.003.

[24]

J. Zhang and L. Wang, A new symplectic method for a linear stochastic oscillator via stochastic variational integrators, AIP Conference Proceedings, 1479 (2012), 1772-1775.  doi: 10.1063/1.4756519.

Figure 1.  Variance error growth with respect to $ \sigma $ computed by Euler-Maruyama method, that is (8) with $ \vartheta = 0 $, at $ T = 100 $, computed with respect to $ 1000 $ paths
Figure 2.  Variance error growth with respect to the time $ t $ computed by Euler-Maruyama method
Table 1.  Growth of the errors for the mean and the variance of $ \Theta(T) $ computed by the stochastic trapezoidal rule with $ T = 100 $, $ M = 1000 $, $ h = 10^{-2} $, $ \varepsilon = 10^{-3} $ and $ \omega_0 = 1.3 $
$ \sigma $ $ \Bigl|\mathbb{E}[\Theta_T] - \mathbb{E}[\Theta(T)]\Bigr| $ $ \Bigl|\mathbb{V}[\Theta_T] - \mathbb{V}[\Theta(T)]\Bigr| $
$ 10^{-12} $ $ 3.98 \times 10^{-13} $ $ 5.26 \times 10^{-24} $
$ 10^{-9} $ $ 2.76 \times 10^{-10} $ $ 5.18 \times 10^{-18} $
$ 10^{-6} $ $ 2.76 \times 10^{-7} $ $ 5.18 \times 10^{-12} $
$ 10^{-3} $ $ 2.76 \times 10^{-4} $ $ 5.18 \times 10^{-6} $
$ 10^{0} $ $ 2.76 \times 10^{-1} $ $ 5.18 \times 10^{0} $
$ \sigma $ $ \Bigl|\mathbb{E}[\Theta_T] - \mathbb{E}[\Theta(T)]\Bigr| $ $ \Bigl|\mathbb{V}[\Theta_T] - \mathbb{V}[\Theta(T)]\Bigr| $
$ 10^{-12} $ $ 3.98 \times 10^{-13} $ $ 5.26 \times 10^{-24} $
$ 10^{-9} $ $ 2.76 \times 10^{-10} $ $ 5.18 \times 10^{-18} $
$ 10^{-6} $ $ 2.76 \times 10^{-7} $ $ 5.18 \times 10^{-12} $
$ 10^{-3} $ $ 2.76 \times 10^{-4} $ $ 5.18 \times 10^{-6} $
$ 10^{0} $ $ 2.76 \times 10^{-1} $ $ 5.18 \times 10^{0} $
[1]

Dajana Conte, Raffaele D'Ambrosio, Beatrice Paternoster. On the stability of $\vartheta$-methods for stochastic Volterra integral equations. Discrete and Continuous Dynamical Systems - B, 2018, 23 (7) : 2695-2708. doi: 10.3934/dcdsb.2018087

[2]

Seung-Yeal Ha, Dongnam Ko, Chanho Min, Xiongtao Zhang. Emergent collective behaviors of stochastic kuramoto oscillators. Discrete and Continuous Dynamical Systems - B, 2020, 25 (3) : 1059-1081. doi: 10.3934/dcdsb.2019208

[3]

Lijin Wang, Jialin Hong. Generating functions for stochastic symplectic methods. Discrete and Continuous Dynamical Systems, 2014, 34 (3) : 1211-1228. doi: 10.3934/dcds.2014.34.1211

[4]

William F. Thompson, Rachel Kuske, Yue-Xian Li. Stochastic phase dynamics of noise driven synchronization of two conditional coherent oscillators. Discrete and Continuous Dynamical Systems, 2012, 32 (8) : 2971-2995. doi: 10.3934/dcds.2012.32.2971

[5]

Ying-Cheng Lai, Kwangho Park. Noise-sensitive measure for stochastic resonance in biological oscillators. Mathematical Biosciences & Engineering, 2006, 3 (4) : 583-602. doi: 10.3934/mbe.2006.3.583

[6]

Jie Zhang, Yue Wu, Liwei Zhang. A class of smoothing SAA methods for a stochastic linear complementarity problem. Numerical Algebra, Control and Optimization, 2012, 2 (1) : 145-156. doi: 10.3934/naco.2012.2.145

[7]

Martino Bardi, Annalisa Cesaroni, Daria Ghilli. Large deviations for some fast stochastic volatility models by viscosity methods. Discrete and Continuous Dynamical Systems, 2015, 35 (9) : 3965-3988. doi: 10.3934/dcds.2015.35.3965

[8]

Lijin Wang, Pengjun Wang, Yanzhao Cao. Numerical methods preserving multiple Hamiltonians for stochastic Poisson systems. Discrete and Continuous Dynamical Systems - S, 2022, 15 (4) : 819-836. doi: 10.3934/dcdss.2021095

[9]

Giulia Bertaglia, Liu Liu, Lorenzo Pareschi, Xueyu Zhu. Bi-fidelity stochastic collocation methods for epidemic transport models with uncertainties. Networks and Heterogeneous Media, 2022, 17 (3) : 401-425. doi: 10.3934/nhm.2022013

[10]

Ying Liu, Yabing Sun, Weidong Zhao. Explicit multistep stochastic characteristic approximation methods for forward backward stochastic differential equations. Discrete and Continuous Dynamical Systems - S, 2022, 15 (4) : 773-795. doi: 10.3934/dcdss.2021044

[11]

Raffaele D'Ambrosio, Martina Moccaldi, Beatrice Paternoster. Numerical preservation of long-term dynamics by stochastic two-step methods. Discrete and Continuous Dynamical Systems - B, 2018, 23 (7) : 2763-2773. doi: 10.3934/dcdsb.2018105

[12]

Christopher Rackauckas, Qing Nie. Adaptive methods for stochastic differential equations via natural embeddings and rejection sampling with memory. Discrete and Continuous Dynamical Systems - B, 2017, 22 (7) : 2731-2761. doi: 10.3934/dcdsb.2017133

[13]

Mei Ju Luo, Yi Zeng Chen. Smoothing and sample average approximation methods for solving stochastic generalized Nash equilibrium problems. Journal of Industrial and Management Optimization, 2016, 12 (1) : 1-15. doi: 10.3934/jimo.2016.12.1

[14]

Ruilin Li, Xin Wang, Hongyuan Zha, Molei Tao. Improving sampling accuracy of stochastic gradient MCMC methods via non-uniform subsampling of gradients. Discrete and Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021157

[15]

Xiaobing Feng, Shu Ma. Stable numerical methods for a stochastic nonlinear Schrödinger equation with linear multiplicative noise. Discrete and Continuous Dynamical Systems - S, 2022, 15 (4) : 687-711. doi: 10.3934/dcdss.2021071

[16]

Tengteng Yu, Xin-Wei Liu, Yu-Hong Dai, Jie Sun. Variable metric proximal stochastic variance reduced gradient methods for nonconvex nonsmooth optimization. Journal of Industrial and Management Optimization, 2022, 18 (4) : 2611-2631. doi: 10.3934/jimo.2021084

[17]

Quan Zhou, Yabing Sun. High order one-step methods for backward stochastic differential equations via Itô-Taylor expansion. Discrete and Continuous Dynamical Systems - B, 2022, 27 (8) : 4387-4413. doi: 10.3934/dcdsb.2021233

[18]

Yuri B. Gaididei, Carlos Gorria, Rainer Berkemer, Peter L. Christiansen, Atsushi Kawamoto, Mads P. Sørensen, Jens Starke. Stochastic control of traffic patterns. Networks and Heterogeneous Media, 2013, 8 (1) : 261-273. doi: 10.3934/nhm.2013.8.261

[19]

John A. D. Appleby, Xuerong Mao, Alexandra Rodkina. On stochastic stabilization of difference equations. Discrete and Continuous Dynamical Systems, 2006, 15 (3) : 843-857. doi: 10.3934/dcds.2006.15.843

[20]

Yu Wu, Xiaopeng Zhao, Mingjun Zhang. Dynamics of stochastic mutation to immunodominance. Mathematical Biosciences & Engineering, 2012, 9 (4) : 937-952. doi: 10.3934/mbe.2012.9.937

 Impact Factor: 

Article outline

Figures and Tables

[Back to Top]